Jump to content
CrazyBoards.org

Has anyone successfully gotten off Klonopin cold turkey


Recommended Posts

I know this is a commonly regurgitated topic on these boards, and I apologize. 

I've been on Klonopin, 1.5 mg daily for about a year and a half. 

I moved recently, became complacent and forgot to find a new doc here. I tried to call in a new script via my old doc but due to them not having seen me in a while, they were unwilling. The earliest doc appointment I could arrange for myself is next week, I'm on day 3 of cold turkey withdrawal. 

From my research online, the general consensus is that symptoms peak at 2 weeks then begin to subside, with the worst of it behind you at the 4 week mark. Of course everyone is different and some information/reports conflict.

So my thinking is that maybe if I'll have to wait until day 11 of withdrawal to re-up anyways, why not just wait out the other 17 days and get off completely?

Anyways, has anyone had success with getting off Klonopin cold turkey after long-ish term use? Opinions?

Thanks in advance for any responses.

Edited by teh345
Link to comment
Share on other sites

I came off 2 mg cold turkey. I was taking 3 mg and developed a tolerance and one time I forgot to take a pill  and felt no difference. So I figured it wasn't doing anything for my anxiety anymore and decided to go off completely. I dropped to 2 mg for a month and then just quit. The real reason I went off, I suppose, is that I didn't want to pay $40 a month for a med that was no longer helping me. This was a few years ago.

As far as withdrawal goes, I had none. I mean not any at all. I know a lot of people do though, but don't program yourself to expect a protracted withdrawal because not everyone has it. Online you only read about the worst of the worst because they are the ones who are most motivated to post.

I came off 2 mg cold turkey. I was taking 3 mg and developed a tolerance and one time I forgot to take a pill  and felt no difference. So I figured it wasn't doing anything for my anxiety anymore and decided to go off completely. I dropped to 2 mg for a month and then just quit. The real reason I went off, I suppose, is that I didn't want to pay $40 a month for a med that was no longer helping me. This was a few years ago.

As far as withdrawal goes, I had none. I mean not any at all. I know a lot of people do though, but don't program yourself to expect a protracted withdrawal because not everyone has it. Online you only read about the worst of the worst because they are the ones who are most motivated to post.

Link to comment
Share on other sites

There was no way I could come off of it cold turkey.  I tried though at one point.  I didn't feel the difference right away, but when it started going out of my system, the withdrawal effects started.  So my psychiatrist (pdoc) had me do the weaning off at 0.25 mg less every day for 1-2 weeks.  Then for the next 1-2 weeks, another 0.25 off.  until I was off of it.  And it worked fine for me.  Eventually I got off of it for awhile, but started up to a 1 mg dose which I've been on now for awhile, with no problems.

Everyone is able to do things that work for them, so some may be able to go cold turkey, some not.  YMMV.

Link to comment
Share on other sites

11 hours ago, jt07 said:

As far as withdrawal goes, I had none. I mean not any at all. I know a lot of people do though, but don't program yourself to expect a protracted withdrawal because not everyone has it. Online you only read about the worst of the worst because they are the ones who are most motivated to post.

I want to reiterate what JT said here.

Going cold turkey off Klonopin, although mostly frowned upon, is not automatically dangerous or horrifying. Depending on your tolerance, the horror stories about Benzo withdrawal may not apply to you at all (or very little). Many of the horror stories out there are a product of chemical dependency, or related to people with Seizure Disorders or people with other complicated health/medication factors. If neither of those apply to you I imagine withdrawal would be uncomfortable (or not) but not harmful

Did you explain your med situation when you made your appt? If not, I would call back and ask them to put it in your notes. Depending on their concern about Benzodiazepine's and withdrawal, they may see it as a more "urgent" situation. If you did, and you start to have a difficult withdrawal before your appointment, I would suggest contacting them like they are your regular Pdoc. 

13 hours ago, teh345 said:

From my research online, the general consensus is that symptoms peak at 2 weeks then begin to subside, with the worst of it behind you at the 4 week mark. Of course everyone is different and some information/reports conflict.

So my thinking is that maybe if I'll have to wait until day 11 of withdrawal to re-up anyways, why not just wait out the other 17 days and get off completely?

Anyways, has anyone had success with getting off Klonopin cold turkey after long-ish term use? Opinions?

Thanks in advance for any responses.

When I came off Klonopin (because of chemical dependency), I felt withdrawal symptoms several hours after I didn't take it. Depending on your tolerance and/or dependency, you may feel no symptoms/few symptoms/serious symptoms and at any time after. If you are on day 3 and feel little to no symptoms I imagine that is a good sign.

Unless you want to get off Klonopin completely/permanently, I don't see how it would benefit to wait until it's out of your system to start taking it again? But I am not even close to a doctor nor pharmacist.

I wish you the best, and ask that if you experience any alarming symptoms to please contact your new doctor.

Link to comment
Share on other sites

  • 5 months later...

Once, I came off clonazepam/Klonopin 2mg cold turkey. I'd taken it daily for a year, and it wasn't helping so I decided to stop taking it. I had absolutely no withdrawals whatsoever, oddly enough. I don't know why. Because I went through moderately terrible withdrawal from being on synthetic heroin in hospital, (had my gallbladder removed) so you'd think a daily benzo at 2mg would also do the same, but it didn't. 

Link to comment
Share on other sites

  • 1 month later...

My new dod decided she didn't like this med. She thought I was on for anxiety. Had been taking for 16 yrs due to postpartum pschosis (recent diagnosis), original bi-polar. I didn't pick up my new prescription and whack! After returning to Canada from England, with jet lag, lack of sleep all around, menopausal, 2 kids just started university.. Very sick family member.. Rebound insomnia - my internet diagnosis. I was given it to calm my brain. Health team pharmacist wanted me to sleep naturally, haha.. Questioned my valproic acid, only knew it for seizures.  My problem is that I don't show on outside how feel on inside. Strong Christian, but now finally coming down but want my clonazepam back..on mirtazapine?? Feel panicky for first time. Research tells me low GABA levels? Bad tendons, blood pressure up since off clonazepam. No addiction issues.. Help!!

Link to comment
Share on other sites

1 hour ago, Upnotdown said:

My new dod decided she didn't like this med. She thought I was on for anxiety. Had been taking for 16 yrs due to postpartum pschosis (recent diagnosis), original bi-polar. I didn't pick up my new prescription and whack! After returning to Canada from England, with jet lag, lack of sleep all around, menopausal, 2 kids just started university.. Very sick family member.. Rebound insomnia - my internet diagnosis. I was given it to calm my brain. Health team pharmacist wanted me to sleep naturally, haha.. Questioned my valproic acid, only knew it for seizures.  My problem is that I don't show on outside how feel on inside. Strong Christian, but now finally coming down but want my clonazepam back..on mirtazapine?? Feel panicky for first time. Research tells me low GABA levels? Bad tendons, blood pressure up since off clonazepam. No addiction issues.. Help!!

I'd ask your pdoc why s/he took you off of the klonopin.  What reason would s/he have to take you off of something that was working for you?  And I would not let pdoc give you a BS answer.

Link to comment
Share on other sites

On 12/14/2016 at 0:14 AM, 2Spirals said:

Has anyone seen that benzo withdrawal website? Maybe it is just part of a website - either way it is very helpful with figuring out the dosages needed to withdraw nicely from a benzo. I wish I had the link, it is very informative.

I tried looking for a site like the one you describe but couldn't find one (for any benzo withdrawal in general).  The link does sound like a good one.

But I think it would be best talk to your pdoc before adjusting doses when withdrawing from a benzo.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...